News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: antidepressant discontinuation syndrome


 georgiaonmymind - Wed Aug 04, 2010 1:17 pm

I need to know about "Antidepressant Discontinuation Syndrome". I have been on so many different antidepressants since I was 16...I am currently 30. As of the middle of June this year I decided to stop taking any more medication. I contacted my psychiatrist's office and they said to take half of what I was taking for a week and then I would be done. I was taking Celexa (40mg) and Trileptal (300mg). I did what they said and what sick as a dog the week after. My husband cut the pills in fourths and I took that until the beginning of July. Then, because I was still dealing with withdrawls, my husband called and got 7, 10mg Celexa. We then cut those into fourths and the Trileptal in eighths. As of last week I tried to go completely off the meds yet I'm still experiencing really bad withdrawal symptoms. My symptoms: dizzy, light headed, headaches, nausea, diarrhea after every meal, exhausted and a general feeling of not feeling good. Could I be just very sensitive to getting off this medication? Or could there be something else going on? Any comments and/or answers would be so appreciated....I have missed work and felt like this summer has completely been wasted dealing with this issue. Thank you.
 Faye Lang, RN, MSW - Fri Aug 06, 2010 3:10 pm

Hello georgiaonmymind,

Trileptal is usually given for control of partial seizures. It should not be discontinued quickly, due to the risk of increased seizure activity. It is usually withdrawn very slowly, and is often replaced by another anti-seizure medication. Aside from the risk of seizures, the primary withdrawal symptom is insomnia. The medication is not addicting, and there is no reason it should not be taken indefinitely. Sodium levels should be monitored while taking the medication. Low sodium in the body can result in significant weakness, nausea, vomiting, fatigue, loss of appetite, restlessness, irritability, muscle weakness, spasms or cramps, seizures, cardiac irregularities, and decreased consciousness or coma.

Celexa is one of the antidepressants that create the most difficulty in withdrawal. It should be done very slowly, and sometimes requires as much as a year for all symptoms to resolve. If a person is having significant problems, the medication should be restarted and withdrawn more slowly. Withdrawal symptoms can include anxiety, tremors, visual disturbances, visual hallucinations, restlessness, nausea, vomiting, muscle and joint pain, dizziness, fatigue, headache, lethargy, weakness, unstable gait, insomnia, flu-like symptoms, electric-like "zap" feelings, tingling sensation and/or irritability. For the best outcome, it should be replaced by another antidepressant and then taper that medication slowly downward. The anti-depressants that are the least likely to produce such withdrawal effects are Serzone, Wellbutrin, Remeron and Prozac. All drug withdrawal should be monitored and supervised by a physician, usually over a period of at least 2 to 4 weeks. Many psychiatrists titrate all psychoactive medications over a period of months rather than weeks.

I can appreciate the desire to discontinue medications, but would like to point out that if a medication is needed for an individual's best function and stability, it seems the best judgment to continue taking it. Just as a diabetic needs insulin or oral anti-hyperglycemic medications for the long term, some persons with issues as chronic depression, anxiety or partial seizures may also need medications for the long term.
At your age, medications during pregnancy may be a concern. There are medications that are considered safe for use during pregnancy, and your obstetrician/gynecologist can provide guidance about the best medications in your specific situation.

I hope this information is helpful to you. Good luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here